question-icon

Is Quetiapine the right medicine for major depression?

default
Posted on Fri, 20 May 2016
Question: dr,,my son who had a academic failure was having major depression since 3 yrs...he was prescribed dicorate 1000m g and qutiapine 600 mg..When things improved dicorate was withdrawn and wen quitiapine was slowly withdrawn...he was feeling agitated and not able to focus during studies,,,so i had put him back to original dose,,,Now when he failed in two subjects in last exams his confidence plummeted and his fear about academics has increased..with great difficulty we are coaching him to study...He says that his mind wanders and his attention span is very less,,He is an adhd boy with mood swings .So dr is not suggesting ritalin also..
I wanted to know that whether quitiapine is damaging ang supressing his emotions? is it possible to withdraw from quitiapine drug later in his life? Is it a addictive drug?
doctor
Answered by Dr. Seikhoo Bishnoi (30 minutes later)
Brief Answer:
The drug is safe to use

Detailed Answer:
Hello thanks for asking from HCM

Quetiapine is an antipsychotic drug and the drug is considered as safe drug. But in some patients if used in high doses the drug might result in poor focus, cognitive decline, emotional blunting etc when used for long.

Yes the drug can be stopped even after prolonged use. The doses can be reduced gradually by tapering of doses 20% every two weeks over 6-8 weeks.

No the drug is not addictive. The drug is safe if used with proper prescription.

Hope this helps you, if you have more doubts you can ask again


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Seikhoo Bishnoi (6 hours later)
Dr..
During exam times my son is highly tensed...and even afraid to write exams....I give him etirest during such times......While studying he does introception n analyse all his actions...thus not able to comprehend n study..

What is the solution?Pls guide
doctor
Answered by Dr. Seikhoo Bishnoi (22 minutes later)
Brief Answer:
Anti anxiety drugs should be give regularly.

Detailed Answer:
Hello again, thanks for asking a follow up

Repeated introspection and analysis during studies need proper evaluation. This could be occurring due to some intrusive thoughts more specifically obsessions. His problem could be obsessive compulsive disorder preceded by or followed by depression.

What kind of symptoms he is showing apart from what you have mentioned?

Does he show repetitive hand washing, desire to remain hygienic or keep things clean?

Does he check things like locks, wallet or papers repeatedly?

Does he stick to a fixed routine in his day to day activities?

Does he like to keep things in order?

If these symptoms are present then most likely he has obsessive thoughts and need re-evaluation. SSRIs are the drugs of choice for such complaints. Improvement from these symptoms would cause improvement of his concentration and performance in studies.

Thanks, Take care
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Seikhoo Bishnoi

Psychiatrist

Practicing since :2007

Answered : 5187 Questions

premium_optimized

The User accepted the expert's answer

Share on
Is Quetiapine the right medicine for major depression?

Brief Answer: The drug is safe to use Detailed Answer: Hello thanks for asking from HCM Quetiapine is an antipsychotic drug and the drug is considered as safe drug. But in some patients if used in high doses the drug might result in poor focus, cognitive decline, emotional blunting etc when used for long. Yes the drug can be stopped even after prolonged use. The doses can be reduced gradually by tapering of doses 20% every two weeks over 6-8 weeks. No the drug is not addictive. The drug is safe if used with proper prescription. Hope this helps you, if you have more doubts you can ask again